Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 117, NWS Wilmington, NC

November 12, 2002New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Nov 12, 2002, 11:19 AM EST for New Hanover County, Pender County, North Carolina. It was in force for 56 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 12, 2002, 11:19 AM EST (16:19 UTC)
Expired
Nov 12, 2002, 12:15 PM EST
In force
56 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 12, 11:25 AM ESTThunderstorm Wind 50 MWrightsville Beach, NCWrightsville Beach police department reported a measured 58 mph wind gust.
Nov 12, 11:33 AM ESTThunderstorm Wind 56 EHampstead, NCNWS employee (off duty) estimated a 65 mph wind gust at his residence. The strong winds blew a tree down onto a car.
Nov 12, 11:45 AM ESTThunderstorm Wind 59 MSurf City, NCSurf City bridge reported a measured 68 mph wind gust.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 4.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
747 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WUUS52 KILM 121619
SVRILM
NCC129-141-121715-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1119 AM EST TUE NOV 12 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 1215 PM EST

* AT 1113 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER SILVER LAKE...OR ABOUT
  7 MILES SOUTH OF WILMINGTON...MOVING NORTHEAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   WINDEMERE AT 1125 AM
   SCOTTS HILL AT 1130 AM
   HAMPSTEAD AT 1135 AM
   WOODSIDE AT 1140 AM
   EDGECOME AT 1145 AM
   MAPLE HILL AT 1150 AM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

$$

RAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 10:11 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 12, 10:11 AM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1011 AM EST TUE NOV 12 2002

COLD FRONT OVER WESTERN SECTIONS OF THE CAROLINAS TO MOVE EAST TODAY
AS AN UPPER TROUGH GIVES IT A PUSH.  WE WILL LIKELY SEE THE FRONT
JUMP INTO A TROUGH IN THE COASTAL PLAIN THIS AFTERNOON AFTER LOW
PRESSURE OVER SOUTH CAROLINA MOVES TO THE NORTH.  EXPECT SHOWERS AND
STORMS TO CONTINUE THIS AFTERNOON.  DUE TO LIMITED INSTABILITY IN
PARCELS BELOW H9 OR SO...SEVERE WEATHER POTENTIAL LOOKS LIMITED.
HOWEVER...ISOLATED SEVERE IS NOT TOTALLY OUT OF THE QUESTION OVER
THE COASTAL COUNTIES WHERE A LITTLE INSOLATION AND HIGHER SURFACE
DEWPOINTS COULD ALLOW SURFACE BASED CONVECTION TO INITIATE.
TEMPERATURES WOULD NEED TO GET TO THE HIGH END OF CURRENT FORECAST
RANGES FOR THIS TO OCCUR.

ALL IN ALL...THE CURRENT PUBLIC FORECAST LOOKS TO BE IN GOOD SHAPE.
NO UPDATE PLANNED AT THIS TIME.

CWF:  HINT OF SFC LOW OVER SC...MAINTAINING SE GRADIENT ACROSS MY
AREA THIS MORNING.  TWO AREAS OF STRONG TSRA TO AFFECT THE WATERS
THRU LATE MORNING...ADDRESSED IN MWSILM.

WILL INITIALIZE SE TO S AND HIT THE CONVECTION A LITTLE HARDER.  NOT
SURE WE WILL REACH SCA WINDS IN SW FLOW THIS AFTERNOON...BUT WITH
ADVISORY ALREADY FLYING WILL NOT TAKE IT DOWN.  SEAS RUNNING 6 FT AT
FPSN7 ANYWAY.  NO SIG CHANGES BEYOND THE FIRST PERIOD.

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: RAN
MARINE: RAS

---------------------PREVIOUS DISCUSSION 325 AM----------------------
SEVERE THUNDERSTORMS ACROSS COASTAL WATERS AT TIME.

WEAK WAVE OF LOW PRESSURE OVER NORTHEAST GULF OF MEXICO WILL BE
ENERGIZED BY JET MAXIMA APPROACHING FROM NORTHWEST. THIS WAVE WILL
MOVE NORTHEAST ALONG STALLED FRONTAL BOUNDARY ACROSS WESTERN
CAROLINAS.

AREA IS UNDER SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY.
INSTABILITY WILL BE ON THE INCREASE TODAY WITH APPROACH OF LOW
PRESSURE. MID LEVEL WINDS S TO SW 60+ KT. H8 WINDS MAX OUT AT 35 TO
40 KT.

WIND PROFILE FAIRLY UNI-DIRECTIONAL AND SO MAIN SEVERE THREAT
SHOULD BE DAMAGING WINDS LATE AFTERNOON AND THIS EVENING.
HOWEVER...VOD CONSIDERABLY LOWER THAN YESTERDAY AND SO MAY SEE SOME
HAILERS WITH LOWER WET BULB ZEROS.

HEAVY RAIN POTENTIAL WITH PRECIPITABLE WATERS 1.5+ INCHES.
CONVECTION WILL BE MOVING ALONG AT 35+ KT TODAY BUT MAY SEE SOME
TRAINING. HEAVIEST RAIN LIKELY TO LIFT TO NORTHEAST...BUT WELL WEST
OF AREA THIS AFTERNOON AND EVENING.

AS LOW PRESSURE MOVES BY...COLD FRONT WILL FINALLY MOVE ACROSS AREA
AND OFF THE COAST 02Z TO 05Z. STILL...UPPER TROUGH WILL NOT CLEAR
COAST UNTIL LATE ON WEDNESDAY AND SO INCLUDED THREAT FOR SHOWERS ON
WEDNESDAY.

HIGH PRESSURE AND SOME WEDGING EVIDENT LATE IN WEEK AND EARLY
WEEKEND. GFS INDICATING THE DEVELOPMENT OF A COASTAL TROUGH. ANOTHER
COLD FRONT SWEEPS OFF THE COAST SATURDAY NIGHT OR SUNDAY AS AN
AREA OF LOW PRESSURE DEVELOPS OFF THE SOUTHEAST ATLANTIC COAST AND
STRENGTHENS AS IT MOVES NORTH (PER GFS). HAVE ADDED POPS FOR THE
WEEKEND.

MARINE: MARINE: WILL CONTINUE SCA ALL WATERS. ETA THE MODEL OF
CHOICE WITH REGARDS TO COLD FRONT PASSAGE. WINDS EXPECTED TO PICK UP
TO SCA LEVELS BY AFTERNOON AS THE 35-40 KT LOW LEVEL JET CROSSES THE
REGION. SHOWERS/TSTMS WILL ALSO AID IN BRINGING SOME OF THESE HIGHER
WINDS DOWN TO THE SFC. WILL VEER WINDS NW BEHIND THE FRONT
TONIGHT...AND CONTINUE 20-25 KT WINDS THROUGH WED NIGHT WITH STRONG
CAA OVER THE WATERS.

PRELIMINARY NUMBERS:
KILM  74 53 59 38 / 100 100 40  0
KLBT  72 51 57 36 / 100 100 30  0
KFLO  72 52 58 36 / 100 100 30  0
KMYR  74 53 60 39 / 100 100 40  0

.ILM...
NC...SMALL CRAFT ADVISORY AMZ250-252.
SC...SMALL CRAFT ADVISORY AMZ254-256.

PUBLIC: DIGIORGI
MARINE: JAQ
Hazardous weather outlook, Nov 12, 5:00 AM EST, 6 hours 19 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-121200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
500 AM EST TUE NOV 12 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...

THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY. SOME OF THESE
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WIND GUSTS THE PRIMARY
SEVERE WEATHER HAZARD. LARGE HAIL IS ALSO POSSIBLE. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAIN WILL ACCOMPANY THESE STORMS. RAINFALL
AMOUNTS WILL LOCALLY EXCEED 1 INCH. PONDING OF WATER ON ROADWAYS IS
LIKELY.

.SPOTTER CALL TO ACTION STATEMENT...

LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTERS AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION
AND TAKE APPROPRIATE ACTION IN THE EVENT OF SEVERE WEATHER WATCHES
AND WARNINGS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL
TELEVISION OR RADIO STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION
PROVIDER FOR LATER STATEMENTS.

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 10:50 AM ESTSevere Thunderstorm WarningILMBrunswick55 min
Nov 12, 10:55 AM ESTSevere Thunderstorm WarningILMBrunswick50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.